Electrophysiologic similarities of overdose between digoxin and bufadienolides found in a Chinese aphrodisiac

Maxwell Bressman, Daniel Repplinger, William Slater, Mitchell Patt

Research output: Contribution to journalArticlepeer-review

Abstract

Classically derived from toad venom, bufadienolides are a group of cardioactive steroids with properties similar to digoxin. Some traditional Chinese medications, including several aphrodisiacs, contain bufadienolides. Owing to their physiologic similarities to digoxin, bufadienolides have been shown to produce a toxic profile similar to that of digoxin and there have been multiple case reports of the use of these aphrodisiacs resulting in death. This report will describe a case that illustrates the electrophysiologic similarities between bufadienolide toxicity and digoxin toxicity as well as the treatment of bufadienolide toxicity.

Original languageEnglish (US)
Pages (from-to)76-78
Number of pages3
JournalJournal of Arrhythmia
Volume33
Issue number1
DOIs
StatePublished - Feb 1 2017
Externally publishedYes

Keywords

  • Bufadienolide
  • Digoxin
  • ECG
  • Overdose
  • Toxicity

ASJC Scopus subject areas

  • Cardiology and Cardiovascular Medicine

Fingerprint Dive into the research topics of 'Electrophysiologic similarities of overdose between digoxin and bufadienolides found in a Chinese aphrodisiac'. Together they form a unique fingerprint.

Cite this